This week, something which most women have known for years has finally been confirmed by actual scientific research. Taking the contraceptive pill is linked to an increased risk of depression. Girls aged between 15-19 who are on the pill are 80% more likely to be prescribed antidepressants than those who are not on hormonal contraception. Many young women choose to begin using birth control methods such as the pill in their late teens, which is also supposed to help out with acne, period pain and other unpleasant lady stuff- as well as being 99% effective at preventing pregnancy.
I am going to speak quite frankly about this, as it’s something I have struggled with for a long time. When I heard about this study, there was a really weird mix of emotions and I guess a degree of validation awarded to my experience. I first experimented (it is a literal experiment) with going on the pill aged 18, I was prescribed one which many of my friends had spoken positively of. I thought I would never have a spot on my face or a cramp in my ovary again! But within three months, I had broken out with severe acne (something which I had never had a previous problem with, and haven’t since), my boobs had ballooned four sizes and I was retaining more weight than I usually did. In trying to take responsibility for my sexual health, I had totally lost control of my body. With frantic repeated googling, I realised these “minor” side effects were commonly linked to this particular form of birth control, and that it was time to switch. Apprehensively I moved onto pill number two and after six months, in a miraculous turn of events, both the acne and the weight had shifted . Yet I struggled to grapple with the combination of anxiety and depression which I experienced, and to relay this information to a rather unsympathetic and unhelpful GP. There was no real mention of a potential link to my pill, and it was only through talking to friends that I discovered this was a relatively common occurrence. Stories of being “crazy” and a “hormonal mess” had lead many to abandon it altogether, or try out the other invasive options of implant or the coil. There were equally off-putting stories which have been enough to deter me from these options: of non-stop bleeding on the implant for months at a time, and women passing out with the pain of insertion of the coil. (There is a really good article here on Broadly about some women’s experience with the IUD). The depression which I experienced as a side effect of birth control interfered with my personal relationships, and I struggled to convince my boyfriend at the time that this behaviour wasn’t normal or in character for me. I had experienced a detrimental effect on both my physical and mental health, and I didn’t really have any other option. These side effects left me genuinely scared to move onto my third different pill- what if they returned or worsened? Thankfully the lower dose in estrogen agreed with my body, but many women I know have abandoned hormonal contraception altogether unable to find something to agree with them, and with no real alternative, that is a big risk to take. There aren’t many other viable options presented as generally the GP’s I visited were older men, and although they did their job, there was no level of understanding or common ground between us. I felt like they wanted me out of their office as quickly as possible, and had little understanding of the toll these unwanted side effects had taken.
It’s strange having been on this pill for two years, and thinking about what my personality or body might be like without it. Hearing of contraception for men certainly changes things up a bit, yet ignites many more questions over the level of trust put in a partner in this department. The saying goes that it takes two to tango, but right now it seems that only one of the the dancers is putting in any leg work (10/10 metaphor!!!). I guess 4 years isn’t too far away and hopefully this offers up a solution which makes the entire situation less one-sided, and which less women have to endure these side effects as a necessary evil.